Alert archive / Kansas / Red Flag Warnings in 2018
Red Flag Warning 3, NWS Kansas City, MO
NWS Kansas City, MO issued this red flag warning at Mar 15, 2018, 9:04 AM CDT for 7 counties in Kansas; 7 counties in Missouri. It took effect at Mar 15, 2018, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 15, 2018, 9:04 AM CDT (14:04 UTC)
- In effect from
- Mar 15, 2018, 12:00 PM CDT
- Expired
- Mar 15, 2018, 7:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Kansas City, MO
Counties Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Bates County, MO, Buchanan County, MO, Cass County, MO, Clay County, MO, Henry County, MO, Jackson County, MO, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 42 km from the middle of the area, began a volume at 14:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 2.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2505 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 363 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
109 WWUS83 KEAX 151404 RFWEAX URGENT - FIRE WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 904 AM CDT Thu Mar 15 2018 ...Very High Fire Danger This Afternoon... KSZ025-057-060-102>105-MOZ020-028-029-037-043-053-054-160000- /O.NEW.KEAX.FW.W.0003.180315T1700Z-180316T0000Z/ Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte- Johnson KS-Buchanan-Platte-Clay-Jackson-Cass-Bates-Henry- 904 AM CDT Thu Mar 15 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITY VALUES AND GUSTY SOUTHWESTERLY TO SOUTHEASTERLY SURFACE WINDS FOR FIRE WEATHER ZONES 020, 025, 028, 029, 037, 043, 053, 054, 057, 060, 102, 103, 104, AND 105... The National Weather Service in Kansas City/Pleasant Hill has issued a Red Flag Warning, which is in effect from noon today to 7 PM CDT this evening. * AFFECTED AREA...Fire weather zones 025, 057, 060, 102, 103, 104, and 105.Fire weather zones 020, 028, 029, 037, 043, 053, and 054. * WIND...sustained southwesterly winds becoming southeasterly of 15 to 20 mph, gusting to 25 to 30 mph this afternoon. * HUMIDITY...relative humidity values will decrease to the mid to upper 20 percent range this afternoon. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
805 WWUS83 KEAX 152358 RFWEAX URGENT - FIRE WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 658 PM CDT Thu Mar 15 2018 KSZ025-057-060-102>105-MOZ020-028-029-037-043-053-054-160100- /O.EXP.KEAX.FW.W.0003.000000T0000Z-180316T0000Z/ Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte- Johnson KS-Buchanan-Platte-Clay-Jackson-Cass-Bates-Henry- 658 PM CDT Thu Mar 15 2018 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR HIGH FIRE DANGER FOR FIRE WEATHER ZONES 020, 025, 028, 029, 037, 043, 053, 054, 057, 060, 102, 103, 104, AND 105... RELATIVE HUMIDITIES ARE SLOWLY RECOVERING AS SUNSET APPROACHES. ALSO WINDS HAVE DIMINISHED SO THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 7 PM CDT. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this red flag warning went out at Mar 15, 6:17 AM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Mar 15, 6:17 AM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 617 AM CDT Thu Mar 15 2018 .Discussion... Issued at 318 AM CDT THU MAR 15 2018 The synoptic setup today is looking to deliver one of the nicest days of the year. A shortwave trough will exit the Rockies leading to cyclogenesis over western Kansas creating southerly winds and WAA, while a mid to upper level shortwave ridge moves overhead keeping skies clear. This low level WAA and warmer 850hPa temps near 10C will help drive temperatures into the lower to mid 70s south of the MO River and into the lower 60s across northern MO. A rise in dewpoint temperatures and lighter winds today will help to alleviate the fire weather concerns, although fuels are still dry so burning will need to be done with caution. As the surface low deepens and moves NE an area of lower level isentropic accent will develop ahead of the developing surface warm front over Kansas leading to possible elevated showers and just enough MUCAPE will be around to have isolated thunder as this elevated boundary pushes through. This feature will move quickly to the east allowing most of the area to get some much needed rain, although QPF totals remain below a quarter inch for the first wave of precip. The low will quickly become vertically stacked slowing down the eastward movement as it intensifies Friday. The pressure gradient over the area will tighten quickly Friday morning causing breezy conditions with sustained winds near 20mph in northern Missouri with gusts in the upper 30s. A true surface warm front will develop Friday afternoon over eastern KS then push through Central Missouri. This push of lower level WAA will coincide with cooling temperatures aloft rapidly destabilizing the atmosphere with MUCAPE values near 1000 J/kg along the boundary. This will lead to a better chance of more organized convection south of the Missouri River and even a marginal severe weather threat with plenty of shear in place as it pushes through. Large hail and damaging winds would be the main threats with this boundary. Overrunning of this warm frontal boundary will lead to consistent rainfall over northern Missouri where up to 0.5" of QPF is possible by the end of Friday between 0.25-0.5" toward the KC Metro area. Colder air will funnel into the region on the backside of this low as it moves east dropping high temperatures south of the Missouri River near 15 degrees into the 50s Saturday. Some light showers may occur along the dissipating occluded boundary over northern Missouri, but little QPF is expected with this feature. A steady northerly wind near 10-15 mph Saturday morning will drop wind chill values into the 30s for Saturday morning events around the area. Surface high pressure and upper level ridging will be short lived as another shortwave trough exits the Rockies and a wash rinse repeat type pattern sets up for Sunday night into Monday. This system will have a more southerly track keeping our area on the cooler side of the system as it passes through with the occluded boundary stalling over the area most of Monday. This quasi-stationary nature to the boundary will allow for a decent precipitation accumulation with steady rain and isolated thunder as it pushes through. Storm total QPF for this system through Tuesday morning indicates widespread 0.5- 0.75" amounts for the region. A secondary shortwave trough pushes through Tuesday morning on the backside leading to possibly higher totals over NW Missouri. High pressure and upper level ridging build into the region Wednesday with seasonable temperatures through the && .Aviation...(For the 12Z TAFS through 12Z Friday Morning) Issued at 614 AM CDT THU MAR 15 2018 A strong low level jet overhead is creating LLWS around 1000ft at all the terminals. This area of strong winds is expected to weaken and move south allowing the LLWS to end near 14Z. Winds will gradually shift from the SSW to the ESE throughout the period as a low pressure system moves towards the area. Rain showers will be possible with a lower MVFR ceiling towards the end of the period near 09Z. Areas south of the Missouri River could see some isolated thunderstorms with these showers as they pass through. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Barham Aviation...Barham
Hazardous weather outlook, Mar 15, 5:11 AM CDT, 3 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 511 AM CDT Thu Mar 15 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-161015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 511 AM CDT Thu Mar 15 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Elevated fire danger is anticipated this afternoon. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few thunderstorms are possible Friday. A few could become strong. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Nearby
Red Flag Warnings in Kansas, 2018Red Flag Warnings in Missouri, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.